Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 24, NWS Lubbock, TX

December 14, 200816 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 14, 2008, 4:03 AM CST for 16 counties in Texas. It took effect at Dec 14, 2008, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2008, 4:03 AM CST (10:03 UTC)
In effect from
Dec 14, 2008, 11:00 AM CST
Expired
Dec 14, 2008, 4:00 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4215 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 141003
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CST SUN DEC 14 2008

...WINDY CONDITIONS EXPECTED TODAY...

.A TIGHT SURFACE PRESSURE GRADIENT IS EXPECTED TO DEVELOP BY
MIDDAY OVER THE AREA. THIS WILL PRODUCE SUSTAINED SOUTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS APPROACHING 50 MPH.

TXZ021>024-027>030-033>036-039>042-142200-
/O.NEW.KLUB.WI.Y.0024.081214T1700Z-081214T2200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
403 AM CST SUN DEC 14 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN
BE EXPECTED ACROSS THE AREA BEFORE DECREASING LATER THIS AFTERNOON.
THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH MAY
REDUCE VISIBILITIES.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KW
1 follow-up statement
000 
WWUS74 KLUB 141804
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1204 PM CST SUN DEC 14 2008

...WINDY CONDITIONS EXPECTED TODAY...

.A TIGHT SURFACE PRESSURE GRADIENT HAS DEVELOPED ACROSS THE AREA
AHEAD OF A COLD FRONT MOVING IN FROM THE TEXAS PANHANDLE. THIS
WILL CONTINUE TO PRODUCE SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS ABOVE 55 MPH.

TXZ027-033>035-039-040-142200-
/O.UPG.KLUB.WI.Y.0024.000000T0000Z-081214T2200Z/
/O.NEW.KLUB.HW.W.0006.081214T1804Z-081214T2200Z/
BAILEY-COCHRAN-HOCKLEY-LUBBOCK-YOAKUM-TERRY-
INCLUDING THE CITIES OF...MULESHOE...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...PLAINS...DENVER CITY...BROWNFIELD
1204 PM CST SUN DEC 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH CAN BE
EXPECTED ACROSS THE AREA BEFORE DECREASING LATER THIS AFTERNOON.
THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH MAY
REDUCE VISIBILITIES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

TXZ021>024-028>030-036-041-042-142200-
/O.CON.KLUB.WI.Y.0024.000000T0000Z-081214T2200Z/
PARMER-CASTRO-SWISHER-BRISCOE-LAMB-HALE-FLOYD-CROSBY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...CROSBYTON...RALLS...TAHOKA...ODONNELL...
POST
1204 PM CST SUN DEC 14 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
CAN BE EXPECTED ACROSS THE AREA BEFORE DECREASING LATER THIS
AFTERNOON. THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING
DUST WHICH MAY REDUCE VISIBILITIES.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 14, 4:02 AM CST, 1 minute earlier.

Area forecast discussion, Dec 14, 4:02 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
402 AM CST SUN DEC 14 2008

.SHORT TERM...
MAIN FORECAST CONCERNS FOR TODAY WILL BE WIND SPEEDS AND FRONTAL
TIMING.

SOUTH PLAINS FORECAST SHAPING UP TO BE A CHALLENGING ONE AS THE
BATTLE WAGES ON AGAINST STRONG JET ENERGY ROUNDING THE BASE OF A
VIGOROUS UPPER TROUGH TO THE WEST AND A SURGING ARCTIC COLD FRONT
OVER THE CENTRAL PLAINS. THE ARCTIC COLD FRONT HAD ALREADY PLUNGED
THROUGH NORTHWEST KANSAS AT 2 AM WITH 3HR PRESSURE RISES OF 7 TO
9MB. AT THE SAME TIME...SATELLITE IMAGERY OVER NEW MEXICO SHOWING
WAVELIKE CLOUD FEATURES OVER THE MOUNTAINOUS TERRAIN INDICATIVE TO
VERY STRONG MID AND UPPER LEVEL FLOW. THE MAIN QUESTION TODAY IS CAN
THE FRONT UNDERCUT THE STRONG FLOW OR DOES THE FRONT SLOW DOWN?

GUIDANCE MEMBERS ALL KEEPING A SLOWER FRONTAL PASSAGE ALONG WITH A
HIGH PROBABILITY OF ADVISORY LEVEL WINDS TODAY. AS FAR AS PARAMETERS
GO...RESULTS OF LOCAL WIND STUDY ONCE AGAIN SHOW SUFFICIENT 700MB
GRADIENT WITH NAM-WRF PROGGED FLOW OF 50-75KTS. MIXING POTENTIAL IS
BETTER THAN YESTERDAY BUT STILL NOT TEXTBOOK OF HIGH WIND EVENTS
HERE...HOWEVER...MIXING TO EVEN 700MB WOULD TAP STRONG WINDS.
SURFACE GRADIENT INITIALLY IS ADEQUATE BUT COULD DECREASE A BIT
TOWARD AFTERNOON AS THE FRONT SAGS SOUTH. STATIC STABILITY STILL A
BIT HIGH BUT LOWER THAN YESTERDAY.

ARCTIC FRONTS CAN BE TRICKY TO FORECAST AS MODELS HAVE A KNOWN BIAS
TO DELAY FROPA. IN THIS CASE...THERE IS REASON TO BELIEVE THE FRONT
COULD SLOW DOWN AS IT APPROACHES THE PANHANDLES THIS AFTERNOON...IN
AREA OF STRONG WEST-SOUTHWEST FLOW ALOFT. THIS SOLUTION BODES WELL
FOR ANOTHER UNSEASONABLY MILD MID DECEMBER DAY WITH A FEW READINGS
EVEN APPROACHING THE LOWER AND MIDDLE 70S OVER SOUTHERN SECTIONS.
WILL SWAY TOWARD THE MET GUIDANCE FOR WINDS AS IT PERFORMED WELL
WITH YESTERDAYS EVENT. WILL BE ISSUING A WIND ADVISORY FOR THE
CAPROCK FROM 17-22Z.

SPED FRONTAL TIMING UP SLIGHTLY FROM PREVIOUS FORECAST WITH PASSAGE
INTO NORTHERN COUNTIES AROUND 21Z AND THROUGH THE REMAINDER OF THE
FORECAST AREA BY 00Z. THIS WILL SEND THE MILD TEMPERATURES IN A
DOWNWARD SPIRAL TONIGHT. CLOUD COVER WILL ALSO INCREASE AND THERE
COULD BE A FEW SPRINKLES OR FLURRIES BEHIND THE FRONT THIS EVENING.
HAVE INCREASED POPS BUT STILL LEFT THEM BELOW MENTIONABLE LEVELS
ATTM. DRIER LOW LEVELS MAY INHIBIT MUCH FROM REACHING THE GROUND.
FURTHER EVALUATION BY THE DAY SHIFT NEEDED.

COLD OVERNIGHT LOWS EXPECTED WITH READINGS IN THE TEENS NORTHERN
SECTIONS AND 20S ELSEWHERE.  KW

&&

.LONG TERM...
ARCTIC AIR MASS TO BE IN PLACE ACROSS THE AREA MONDAY. QUESTION
REMAINS HOW MUCH STRATUS WILL DEVELOP IN THE POST-FRONTAL
ENVIRONMENT. MODELS SUGGEST NOT MUCH...BUT WITH DECENT AMOUNT OF
MID/HIGH CLOUD COVER DO NOT SEE TEMPS MOVING MUCH OFF MORNING
LOWS. HAVE SEVERELY UNDERCUT GUIDANCE NUMBERS AS A RESULT.

MODELS CONTINUE TO BE CONSISTENT IN LIFTING A WARM FRONT NWD
ACROSS AT LEAST THE SWRN HALF OF THE FCST AREA TUESDAY. WRF-NAM
AND ECMWF APPEAR TO HAVE BEST HANDLE ON THIS. STILL SOME LINGERING
UNCERTAINTY ABOUT WHETHER THIS WILL OCCUR AND CONTINUE TO THINK
HOW MUCH STRATUS IS PRESENT WILL HAVE A GREAT BEARING ON HOW THIS
PLAYS OUT. IF STRATUS IS NOT PRESENT THINK THAT WARM FRONT WILL
WILL NOT HAVE TOO MUCH TROUBLE MIXING NWD. IF THERE IS STRATUS
ALL BETS ARE OFF AND FCST HIGHS WILL BE TOO WARM. PREVIOUS FCST
LOOKS GOOD WITH JUST A TOUCH OF ADJUSTMENT.

WEDNESDAY CONTINUES TO BE TRICKY WITH MODELS DIFFERING ON HOW
CLOSE ARCTIC AIR MASS WILL REMAIN. GFS SEEMS WAY TOO AGRESSIVE IN
LIFTING THE WARM FRONT NWD TOWARD THE KS/OK STATE LINE. AGAIN
THINK THAT WRF-NAM AND ECMWF ARE SUPERIOR WITH THIS SHALLOW AIR
MASS. THUS COULD SEE COLD AIR BACKDOOR INTO THE NERN ZONES DURING
LATE TUESDAY NIGHT OR EARLY WEDNESDAY. WOULD EXPECT TO SEE A
PRETTY STRONG TEMP GRADIENT AS A RESULT.

THURSDAY AND FRIDAY SHOULD SEE PRETTY UNIFORM SEASONAL TEMPS AS
MODIFIED ARCTIC AIR MASS GETS SHUNTED EWD WITH SHEARED UPPER
TROUGH SHIFTING EWD ACROSS THE PLAINS STATES. HOWEVER...BOTH GFS
AND ECMWF ARE BRINGING ANOTHER SHOT OF ARCTIC AIR SWD INTO THE
FCST AREA FOR SATURDAY. HAVE SIGNIFICANTLY LOWERED SATURDAY MAX
TEMPS TO HANDLE THIS POSSIBLITY.

POPS LOOK SMALL THROUGH THE PERIOD. LAYER BELOW ANY MID LEVEL
DECK LIKELY TO REMAIN VERY DRY AND SOURCES OF LIFT LIKELY TO BE
FAIRLY MODEST. SOME PERIODS OF MID LEVEL WARM ADVECTION AND JET
STREAK DIVERGENCE DO NOT AT THIS POINT APPEAR TO BE STRONG OR DEEP
ENOUGH TO WARRANT MENTIONABLE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  19  29  21  53 /   0  10  10  10  10
TULIA         62  16  29  16  40 /   0  10   0  10  10
PLAINVIEW     65  18  29  17  44 /   0  10   0  10  10
LEVELLAND     67  24  32  21  53 /   0  10   0  10  10
LUBBOCK       68  24  31  19  46 /   0  10   0  10  10
DENVER CITY   69  27  33  22  58 /   0  10   0  10  10
BROWNFIELD    70  27  32  20  53 /   0  10   0  10  10
CHILDRESS     69  19  25  16  35 /   0  10   0   0  10
SPUR          71  24  30  17  42 /   0  10   0   0  10
ASPERMONT     73  24  28  19  42 /   0  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

17/07
Hazardous weather outlook, Dec 13, 6:01 AM CST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
601 AM CST SAT DEC 13 2008

TXZ021>044-141215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
601 AM CST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE AREA
SUNDAY WITH SUSTAINED SPEEDS OF 25 TO 35 MPH LIKELY FOR MOST OF
THE AREA. A WIND ADVISORY MAY BE NEED TO BE ISSUED LATER TODAY OR
EARLY SUNDAY MORNING.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 12:04 PM CSTHigh Wind WarningLUBBailey, Cochran, Hockley, Lubbock, Terry, Yoakum4 hr

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.